Cross-Reactivity in Cell-Mediated and IgE-Mediated Hypersensitivity to Glucocorticoids

Author(s): M. T. Ventura, G. F. Calogiuri, L. Muratore, E. Di Leo, R. Buquicchio, A. Ferrannini, O. Resta, A. Romano.

Journal Name: Current Pharmaceutical Design

Volume 12 , Issue 26 , 2006

Abstract:

In the last few decades, glucocorticoids have received increasing attention for their capability of provoking systemic hypersensitivity reactions, when administered orally, parenterally, or intralesionally, as well as allergic skin and mucosal symptoms, when applied locally to the skin in patients with contact dermatitis or to the mucosa in patients with asthma and/or rhinitis. However, because of their anti-inflammatory and immunosuppressive properties, glucocorticoids are often not suspected of such hypersensitivity reactions. In addition, because glucocorticoids retain their antiinflammatory potential, even if they act as sensitizers, the signs and symptoms of allergic reactions are not always obvious, particularly when they overlap with those caused by the very diseases glucocorticoids are used to treat. Moreover, interpretation of diagnostic tests, specifically that of patch-test reactions, can be difficult. In this review, particular attention is addressed to the problem of allergenic cross-reactivity among topical and systemic glucocorticoids. We also look at the clinical and practical aspects of both cell-mediated and IgE-mediated hypersensitivity reactions to glucocorticoids and their consequences on anti-inflammatory therapeutic choices.

Keywords: Adverse drug reaction, Contact dermatitis, Cell-mediated-reaction, Cross-reactivity, Glucocorticosteroids, Hypersensitivity, IgE-mediated-reaction, Intradermal tests, Patch tests

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 26
Year: 2006
Page: [3383 - 3391]
Pages: 9
DOI: 10.2174/138161206778194006
Price: $58

Article Metrics

PDF: 8